Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 138, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 9, 2000, 9:04 PM EDT for Delaware County, Otsego County, New York. It was in force for 71 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 9:04 PM EDT (01:04 UTC)
- Expired
- Aug 9, 2000, 10:15 PM EDT
- In force
- 71 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Delaware County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 75 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 9:20 PM EDT | Thunderstorm Wind 52 E | Otego, NY | Thunderstorm winds brought trees and wires down on a mobile home in Otego. |
| Aug 9, 9:30 PM EDT | Thunderstorm Wind 52 E | Sidney, NY | Thunderstorm winds brought down trees in Sidney and Sidney Center. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 8:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBGM 100106
SVRBGM
NYC025-077-100215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
904 PM EDT WED AUG 9 2000
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN OTSEGO COUNTY IN CENTRAL NEW YORK.
DELAWARE COUNTY IN CENTRAL NEW YORK.
* UNTIL 1015 PM EDT.
* AT 858 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
LARGE HAIL AND DAMAGING WINDS...ALONG A LINE EXTENDING FROM
GUILFORD TO HARPURSVILLE...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GILBERTSVILLE AND MASONVILLE AROUND 910 PM EDT.
UNADILLA AROUND 915 PM EDT.
CANNONSVILLE AND EAST SIDNEY AROUND 920 PM EDT.
FRANKLIN AND LOOMIS AROUND 925 PM EDT.
BEERSTON AND NORTH FRANKLIN AROUND 930 PM EDT.
COLCHESTER AND ONEONTA AROUND 935 PM EDT.
HAMDEN AND MEREDITH AROUND 940 PM EDT.
DAVENPORT CENTER AND DELHI AROUND 945 PM EDT.
WINDS GUSTED TO 63 MPH AT THE BINGHAMTON REGIONAL AIRPORT WITH THIS
STORM. GOLF BALL SIZED HAIL WAS REPORTED IN THE TOWNS OF NANTIKOKE
AND MAINE.
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY
INDOO{RS AWAY FROM WINDOWS.
LAT...LON 4247 7542 4208 7549 4206 7460 4244 7447
$$
WALDSTREICHER
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:45 PM EDT, 6 hours 19 minutes earlier.
Area forecast discussion, Aug 9, 2:45 PM EDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EDT WED AUG 9 2000 SO FAR THE FA HAS REMAINED QUIET. A NEW BATCH OF STORMS HAVE FORMED OVER EASTERN MI AND SEEM TO BE MAINTAINING THEIR STRENGTH BETTER. MODELS INDICATING TSRA STILL A GOOD POSSIBILITY THIS EVE FROM ROUGHLY 7 OR 8 PM UNTIL AROUND MIDNIGHT AS S/W MOVES ACROSS. MODELS ALSO SHOWING A NORTH TO SOUTH GRADIENT IN THE PRECIP FIELDS AND INSTABILITY WITH HIGHER PRECIP CHANCES AND BETTER INSTABILITY SOUTH. WAS THINKING OF 40 PERCENT POPS NORTH TO LIKELY SOUTH. THURSDAY NIGHT THROUGH FRIDAY FA REMAINS UNDER MID/UPPER LVL TROUGH WITH SHORTWAVES ROTATING THRU. MODEL SOUNDINGS INDICATE A CAP TOMORROW SO WILL KEEP DRY. AVN BRINGS LIGHT PRECIP MAINLY OVER PA FRI AFT. MENTIONED A 30 PERCNT CHC OF AN AFT SHRA FOR THE SOUTHERN ZONES...OTHERWISE WENT DRY. FOLLOWED FWC GUIDANCE TEMPS. .BGM...NONE. SMF
In the hours before
Special weather statement, Aug 9, 4:46 PM EDT, 4 hours 18 minutes before
NYZ015-022-024-023-016-025-017-018-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 446 PM EDT WED AUG 09 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1100 PM EDT FOR THE FOLLOWING COUNTIES: YATES NY... STEUBEN NY... CHEMUNG NY... SCHUYLER NY... SENECA NY... TOMPKINS NY... CAYUGA NY... ONONDAGA NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT. WALDSTREICHER
Special weather statement, Aug 9, 8:01 PM EDT, 1 hour 3 minutes before
NYZ055-044-045-056-046-057-062-PAZ038-039-043-047-044-040-048-100500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 801 PM EDT WED AUG 09 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 100 AM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 100 AM EDT FOR THE FOLLOWING COUNTIES: TIOGA NY... CORTLAND NY... CHENANGO NY... BROOME NY... OTSEGO NY... DELAWARE NY... SULLIVAN NY... BRADFORD PA... SUSQUEHANNA PA... WYOMING PA... LUZERNE PA... LACKAWANNA PA... WAYNE PA... PIKE PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE A]GAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 100 AM EDT. WALDSTREICHER
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:10 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 60 min |
| Aug 9, 8:33 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 42 min |
| Aug 9, 8:35 PM EDT | Severe Thunderstorm Warning | BGM | Chenango | 55 min |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.